Alert archive / Arizona / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 49, NWS Tucson, AZ

July 15, 2006Pima County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Jul 15, 2006, 5:43 PM MST for Pima County, Arizona. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 15, 2006, 5:43 PM MST (00:43 UTC)
Expired
Jul 15, 2006, 6:30 PM MST
In force
47 min
Issued by
NWS Tucson, AZ
Area
Counties, with a storm outline in the text

County Pima County, AZ

The radar

The Phoenix radar (KIWA), 167 km from the middle of the area, began a volume at 00:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 15, 12:22 PM MSTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Phoenix, AZ (KPSR), launched 00:00Z, 0.7 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 00:00Z on 2006-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 38 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 00:00Z on 2006-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 57 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
38 J/kg
Mixed-layer CIN
-229 J/kg
Mixed-layer LCL
3326 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
57 m²/s²
0-3 km storm-relative helicity
109 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KTWC 160045
SVRTWC
AZC019-160130-
/O.NEW.KTWC.SV.W.0049.060716T0043Z-060716T0130Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
543 PM MST SAT JUL 15 2006

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WEST CENTRAL PIMA COUNTY IN SOUTH CENTRAL ARIZONA

* UNTIL 630 PM MST

* AT 540 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED 12 MILES EAST OF ORGAN
  PIPE NATIONAL MONUMENT NEAR GU VO...OR ABOUT 40 MILES WEST OF
  SELLS...AND MOVING WEST TO SOUTHWEST AT 10 TO 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ORGAN PIPE NATIONAL MONUMENT BY 620 PM MST

THIS STORM WILL PRODUCE DAMAGING WINDS AND BLOWING DUST. BE PREPARED 
FOR SUDDEN CHANGES IN VISIBILITY AND WIND GUSTS OF 60 MPH OR GREATER.

LAT...LON 3193 11240 3220 11250 3239 11289 3224 11310
      3197 11309 3179 11249

$$

WEATHER.GOV/TUCSON
2 follow-up statements
000 
WWUS55 KTWC 160112
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
609 PM MST SAT JUL 15 2006

AZC019-160130-
/O.CON.KTWC.SV.W.0049.000000T0000Z-060716T0130Z/
PIMA AZ-
609 PM MST SAT JUL 15 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM MST
FOR WEST CENTRAL PIMA COUNTY...

AT 605 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED JUST 
NORTHEAST OF ORGAN PIPE NATIONAL MONUMENT...MOVING SOUTHWEST TO WEST 
AT 15 MPH. ANOTHER SEVERE THUNDERSTORM WAS NOTED ABOUT 7 MILES 
SOUTHWEST OF AJO...MOVING WEST AT 15 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  ORGAN PIPE NATIONAL MONUMENT BY 620 PM MST

THIS STORM WILL PRODUCE DAMAGING WINDS AND BLOWING DUST AS WELL AS 
HAIL. BE PREPARED FOR SUDDEN CHANGES IN VISIBILITY AND WIND GUSTS OF 
60 MPH OR GREATER.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MST
SATURDAY EVENING FOR SOUTHEASTERN ARIZONA.

LAT...LON 3193 11240 3220 11250 3239 11289 3224 11310
      3197 11309 3179 11249

$$

WEATHER.GOV/TUCSON
000 
WWUS55 KTWC 160131
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
630 PM MST SAT JUL 15 2006

AZC019-160140-
/O.EXP.KTWC.SV.W.0049.000000T0000Z-060716T0130Z/
PIMA AZ-
630 PM MST SAT JUL 15 2006

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL PIMA COUNTY
EXPIRES AT 630 PM MST...

AT 630 PM THE THUNDERSTORMS IN WESTERN PIMA COUNTY HAD DIMINISHED TO 
BELOW SEVERE LEVELS AND MOVED OFF TO REMOTE AREAS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MST
SATURDAY EVENING FOR SOUTHEASTERN ARIZONA.

LAT...LON 3193 11240 3220 11250 3239 11289 3224 11310
      3197 11309 3179 11249

$$

WEATHER.GOV/TUCSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 15, 2:35 PM MST, 3 hours 8 minutes earlier.

Area forecast discussion, Jul 15, 2:35 PM MST, 3 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
235 PM MST SAT JUL 15 2006

.SYNOPSIS...AN UPPER DISTURBANCE OVER CENTRAL CHIHUAHUA MEXICO WILL
CONTINUE TO PUSH NORTHWEST TODAY...MAKING ITS WAY INTO SOUTHEAST
ARIZONA LATE THIS AFTERNOON AND SUNDAY. THIS WILL RESULT IN AN
INCREASED CHANCE OF SHOWERS AND THUNDERSTORMS...SOME OF WHICH MAY BE
SEVERE THROUGH THIS EVENING. OTHERWISE...THE WEATHER PATTERN REMAINS
RATHER ACTIVE THIS WEEK FOR SCATTERED MAINLY AFTERNOON AND EVENING
SHOWERS AND THUNDERSTORMS.
&&

.DISCUSSION...ALTHOUGH THUNDERSTORMS SEEM TO BE HESITANT TO DEVELOP
EARLY THIS AFTERNOON ACROSS SOUTHEAST ARIZONA...ALL OF THE RIGHT
INGREDIENTS ARE THERE FOR AN ACTIVE LATE AFTERNOON AND EVENING. THIS
ACTIVITY IS ALL RELATED TO A BROAD INVERTED TROUGH APPROACHING FROM
THE CENTRAL CHIHUAHUA. THE MODELS STILL NOT IMPRESSIVE ON HOW IT
INITIALIZED THIS SYSTEM. LOOKING AT ARCHIVED SATELLITE IMAGERY DATA
BACK IN 2000 AND 2001...FEATURES LIKE THIS USUALLY HAVE THE BEST
CONVECTIVE ACTIVITY ON THE PERIPHERY OF THE LOW CENTER...APPROX 200
TO 300 MILES ON EACH SIDE...AS WELL AS CLOSE TO THE CORE ITSELF.
THIS BAND IS CURRENTLY SETUP ACROSS SW NM.

AMPLE MID-LEVEL MOISTURE AROUND AS PRECIPITABLE WATER IMAGERY SHOWS
THAT BATCH OF DRY AIR TO OUR EAST AND SOUTHEAST MOISTENING UP AS
MOISTURE ADVECTS INTO THE AREA FROM OKLAHOMA AND NORTH TEXAS. WITH
THE LOCATION OF THE UPPER HIGH CENTERED OVER THE FOUR CORNERS
AREA...THE MID-LEVEL EASTERLY FLOW OF 25-30 KT CONTINUES TO MOISTEN
UP THE ERN CWA. THIS STEERING FLOW WILL HELP STORMS MOVE OFF OF THE
EASTERN MOUNTAINS THIS AFTERNOON AND INTO THE VALLEYS AND LOWER
DESERTS THIS EVENING AND OVERNIGHT. IN CONJUNCTION TO THE
DYNAMICS...DECENT SHEAR AROUND THIS EVENING WILL HELP THUNDERSTORMS
ORGANIZE TONIGHT. WITH THE DRY AIR IN THE LOWER LEVELS...THE MAIN
THREAT WILL BE DAMAGING THUNDERSTORM OUTFLOW WINDS. AFTER
COORDINATION WITH SPC AND PSR...WE DECIDED THAT ALL OF THE
INGREDIENTS ARE AROUND TO WARRANT A SEVERE THUNDERSTORM WATCH BOX
FOR OUR ENTIRE CWA UNTIL 900 PM MST.

THE INVERTED TROUGH WILL SLOW DOWN AS IT MOVES UP AGAINST THE UPPER
RIDGE THE NEXT 24 HOURS. THIS WILL KEEP THE SYSTEM ACROSS OUR AREA
AND NORTHERN SONORA...RESULTING IN ANOTHER ACTIVE DAY SUNDAY. GIVEN
THE PROXIMITY OF THE UPPER LOW...I WOULD ALSO EXPECT TO SEE A SLIGHT
CHANCE OF PCPN OVERNIGHT.

IN ANY EVENT...AFTER THIS SYSTEM PASSES OUT OF THE DESERT SOUTHWEST
TUESDAY...THE UPPER HIGH ELONGATES OVER UT/CO/KS...RESULTING IN A
FAVORABLE PATTERN FOR SHORTWAVES TO PASS THROUGH OUR AREA FROM THE
EAST. THE HIGH CENTERED THE CONSOLIDATES OVER NRN AZ OPENING OUR CWA
UP FOR A RIM SHOT NEXT WEEKEND. SINCE MODELS SEEM TO HAVE DIFFICULTY
THIS TIME OF YEAR...WILL GENERALLY BROADBRUSH THE EXTENDED FCST WITH
A CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS.
&&

.AVIATION...TAFS AND TWEBS ADEQUATELY COVER ALL SIGNIFICANT WEATHER
AT KTUS.
&&

.TWC WATCHES/WARNINGS/ADVISORIES...SEVERE THUNDERSTORM WATCH 603 IN
EFFECT UNTIL 900 PM MST FOR ALL ZONES IN SOUTHEAST ARIZONA.
&&

WEATHER.GOV/TUCSON
Hazardous weather outlook, Jul 15, 12:30 PM MST, 5 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
1230 PM MST SAT JUL 15 2006

AZZ019-029>035-161930-
NORTHERN GREENLEE COUNTY-SOUTHEAST PINAL COUNTY-
UPPER GILA RIVER VALLEY-WESTERN PIMA COUNTY-TOHONO OODHAM NATION-
TUCSON METRO/MARANA/GREEN VALLEY-SANTA CRUZ COUNTY-COCHISE COUNTY-
1230 PM MST SAT JUL 15 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARIZONA AND SOUTHEAST ARIZONA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

...SEVERE THUNDERSTORM WATCH 603 IN EFFECT UNTIL 9 PM...

HIGH PRESSURE IS CURRENTLY CENTERED IN THE GENERAL VICINITY OF THE
FOUR CORNERS REGION. THIS IS A FAVORABLE POSITION FOR THE
CLOCKWISE FLOW AROUND THE HIGH TO PULL MOISTURE TOWARD SOUTHERN
ARIZONA FROM THE EAST. IN ADDITION...A LOW PRESSURE SYSTEM NOW
LOCATED NEAR THE BIG BEND OF TEXAS AND NORTHEAST MEXICO WILL MOVE
TOWARD SOUTHERN ARIZONA THIS AFTERNOON. THIS SYSTEM IS ACCOMPANIED BY
ABUNDANT MOISTURE...AND AS THE SYSTEM APPROACHES SOUTHERN ARIZONA...THE
UPPER LEVEL DYNAMICS WILL HELP TO TRIGGER STRONG TO SEVERE STORMS
THIS AFTERNOON THROUGH THE EVENING. THE STORMS WILL INITIALLY
DEVELOP OVER THE MOUNTAINS OF THE EASTERN ZONES OF NORTHERN
GREENLEE...GRAHAM AND COCHISE COUNTIES AND WILL PUSH WEST. THE
MAIN THREAT WITH SOME OF THE STORMS THAT DEVELOP THIS AFTERNOON
WILL BE TO PRODUCE DAMAGING DOWN-BURSTS. HOWEVER...LARGE HAIL
CANNOT BE RULED OUT AS A THREAT AS WELL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

AS THE UPPER LOW CONTINUES TO PUSH WEST ACROSS NORTHERN MEXICO AND
THE DESERT SOUTHWEST THE THREAT FOR STRONG TO POSSIBLY SEVERE
STORMS WILL CONTINUE TO EXISTS AGAIN ON SUNDAY. UPPER LEVEL WINDS
ON SUNDAY WILL ONCE AGAIN HELP TO ORGANIZE THE STORMS THAT DEVELOP
AND DAMAGING DOWN-BURSTS WILL BE THE MAIN THREAT. MOST OF THE
STORMS WILL DEVELOP DURING THE AFTERNOON AND WELL INTO THE EVENING
HOURS.

ONCE THE UPPER LOW PUSHES WEST LATE SUNDAY AND EARLY MONDAY THE
UPPER LEVEL DYNAMICS WILL HAVE MOVED WEST AS WELL. THEREFORE THE
THREAT FOR SEVERE WEATHER WILL DECREASE. HOWEVER...THERE WILL
STILL BE PLENTY OF MOISTURE IN PLACE AND COMBINED WITH THE DAYTIME
HEATING ANY OF THE STORMS THAT DEVELOP MAINLY DURING THE AFTERNOON
AND EVENING HOURS MONDAY THROUGH FRIDAY COULD BRIEFLY REACH SEVERE
LIMITS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 6:00 PM MSTSevere Thunderstorm WarningTWCSanta Cruz30 min
Jul 16, 2:10 PM MSTSevere Thunderstorm WarningTWCGreenlee28 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.